Minnesota, 2019

Winter Storm and Winter Weather in Minnesota, April 10 to 11, 2019

April 10 to 11, 2019 · NWS ARX · 7 events in 7 counties and zones

A strong early spring storm system produced snow, sleet and freezing rain across southeast Minnesota from April 10th into the 11th. Snowfall amounts generally ranged from 3 to 7 inches.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.9 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A strong early spring storm system produced snow, sleet and freezing rain across southeast Minnesota from April 10th into the 11th. Snowfall amounts generally ranged from 3 to 7 inches. Strong east winds brought down power poles and lines where enough freezing rain occurred to coat exposed surfaces. Around 100 power poles were downed across Mower County and the entire town of Rushford (Fillmore County) lost power. The highest reported snowfall total was 11 inches on the northeast side of Rochester (Olmsted County). The highest recorded wind gust was 56 mph by the automated weather observing equipment at the Rochester airport. The Governor of Minnesota declared a state of emergency and ordered the National Guard to assist as needed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 10, 5:31 AM CST, 19 minutes earlier.

Area forecast discussion, Apr 10, 5:31 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
631 AM CDT Wed Apr 10 2019

.SHORT TERM...(Today through Thursday Night)
Issued at 355 AM CDT Wed Apr 10 2019

Strengthening/dynamic surface low pressure moving out into the
Central Plains early this morning. Lift ahead of the low, coupled
with strong/narrow mid-level frontogenetic band was generating a
band of rain/rain and snow mix across northern through east central
IA. This f-gen forcing/band of rain will slowly lift northeastward
into the area this morning with column cooling, which looks to
produce a band of snow across portions of southeast MN/northeast IA
before changing to mainly rain by afternoon. Could see 2-3 inches of
snow accumulation out that way...roughly in a line from Austin and
Dodge Center MN through Decorah IA. Away from the forcing/better
cooling of the column, mainly rain expected -spreading northeast
across the rest of the area through the day. Otherwise, a raw day on
tap with winds increasing out of the east into the 15 to 25 mph
range by afternoon and highs only in the upper 30s to lower 40s.

Still looking like some icing and accumulating snow for tonight into
Thursday morning as the low now moving into eastern NE sends more
moisture this way. Cold/gusty easterly surface winds in the 20-35
mph range, gusting to 40-45 mph will combine with falling snow and
areas of freezing rain to create a potential mess. Thinking areas
along and north of I-90 will see around an inch of snow, with 3-5
inches across Clark/Taylor counties. In addition Looks like the
potential for 1/10 to 1/4 inch of ice accumulation on mainly
elevated surfaces and some road surfaces. Not to be outdone,
elevated CAPE will produce a few embedded thunderstorms as well.
Given all the above, have issued a Winter Weather Advisory for areas
of southeast MN/southwest and central WI from 10 pm tonight through
1 pm Thursday. Look for the precipitation to be mainly rain by
afternoon as warmer air is pulled ahead of the low. Plan on high
ranging from the middle/upper 30s across northern WI, to the
middle 40s/lower 50s across portions of northeast IA into far
southwest WI.

.LONG TERM...(Friday through Tuesday)
Issued at 355 AM CDT Wed Apr 10 2019

As the low continues to churn northeast into southern MN by Thursday
evening/overnight, look for a lull in the precipitation as the dry
slot works in from the southwest.

The low continues to pull northeast toward Lake Superior Friday with
some lingering light rain or rain/snow mix hanging over the area.
Gusty southwest winds will kick in on the southern periphery of the
departing low. Otherwise, plan on highs only in the lower/mid 40s.

The weekend is looking cooler than normal with a chance of rain
moving back in Sunday into Sunday night as another storm system
tracks out of the mid-Mississippi River Valley toward the Great
Lakes region. Plan on highs in the 40s with lows in the mid 20s to
mid 30s.

A bit warmer and dry for Monday as a ridge of high pressure builds
in from the Plains. Highs look to be in the upper 40s to middle 50s.

Another chance of rain moves back in for Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 630 AM CDT Wed Apr 10 2019

So far, the precipitation has stayed south of both airports as it
has had a hard time moving north into the dry air in place over
southeast Minnesota into Wisconsin. As the lead short wave trough
continues to move east today, the forcing will become strong
enough to overcome this dry air with the precipitation expected to
move in by mid to late morning. Initially, it looks to be cold
enough for mainly snow at KRST before this mixes with and changes
over to rain during the afternoon. It should stay warm enough for
just rain to occur at KLSE. The current VFR conditions will
quickly go down to MVFR/IFR when the precipitation moves in and
the remain down through tonight as the rain is expected to
continue as well.

&&

.HYDROLOGY...
Issued at 355 AM CDT Wed Apr 10 2019

A shift to the west in this storm takes heaviest precipitation
west/northwest of the area. Still looking for 1.25 to 2 inches of
total qpf with this system through Friday morning. Amount of
precipitation upstream, and in Mississippi River headwaters, could
have higher impact though so will have to watch river trends next
week or two.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 10 PM this evening to 10 AM CDT
     Thursday for WIZ032>034-041>044-053-055.

     Winter Weather Advisory from 10 PM this evening to 1 PM CDT
     Thursday for WIZ017-029.

MN...Winter Weather Advisory from 10 PM this evening to 10 AM CDT
     Thursday for MNZ079-086>088-094>096.

IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...04
HYDROLOGY...DAS
Hazardous weather outlook, Apr 10, 5:05 AM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
605 AM CDT Wed Apr 10 2019

WIZ017-029-111100-
Taylor-Clark-
605 AM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for north central Wisconsin.

.DAY ONE...Today and Tonight

Winter Weather Advisory after 10 pm this evening.

A wintry mix of accumulating snow and freezing rain is expected
tonight. 2 to 4 inches of snow accumulation are expected along
with less than a tenth of an inch of icing. Gusty east winds up to
45 mph along with this precipitation could cause some tree damage
and scattered power outages.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winter Weather Advisory continues until 1 pm Thursday.

Accumulating snow and some icing will continue Thursday morning
with an additional 1 to 2 inches of snowfall and another tenth of
an inch of icing. Gusty east winds up to 45 mph will continue along
with this precipitation which could cause some tree damage and
scattered power outages.

In addition, isolated thunderstorms are possible mainly Thursday
afternoon. Lightning will be the main hazard.

.SPOTTER INFORMATION STATEMENT...

Any snow or icing reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-088-096-WIZ032>034-041>044-053-055-111100-
Wabasha-Winona-Houston-Buffalo-Trempealeau-Jackson-La Crosse-
Monroe-Juneau-Adams-Vernon-Richland-
605 AM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...southwest Wisconsin and west
central Wisconsin.

.DAY ONE...Today and Tonight

Winter Weather Advisory after 10 pm this evening.

A wintry mix of accumulating snow and freezing rain is expected
tonight. Up to 2 inches of snow accumulation are expected along
with less than a tenth of an inch of icing. Gusty east winds up to
45 mph along with this precipitation could cause some tree damage
and scattered power outages.

In addition, isolated to scattered thunderstorms are possible.
Lightning will be the main hazard.

Flooding continues along the Mississippi River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winter Weather Advisory continues until 1 pm Thursday.

Light snow and some icing will continue into Thursday morning
with an additional half inch of snowfall and up to a tenth of an
inch of icing. Gusty east winds up to 45 mph will continue along
with this precipitation which could cause some tree damage and
scattered power outages.

In addition, isolated to scattered thunderstorms are possible
Thursday. Lightning will be the main hazard.

Flooding continues along the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

Any snow or icing reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-011-030-WIZ054-061-111100-
Winneshiek-Allamakee-Clayton-Crawford-Grant-
605 AM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of northeast Iowa
and far southwest Wisconsin.

.DAY ONE...Today and Tonight

Snow accumulations of 1 to 3 inches are possible this morning
mainly west of the Mississippi River which could cause some slick
spots.

East winds gusting to 45 mph tonight could produce some difficult
travel at times.

Isolated to scattered thunderstorms are possible tonight.
Lightning will be the main hazard.

Flooding continues along the Mississippi River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

East winds gusting to 45 mph Thursday could produce some
difficult travel at times.

Isolated to scattered thunderstorms are possible Thursday.
Lightning will be the main hazard.

Flooding continues along the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ086-087-094-095-111100-
Dodge-Olmsted-Mower-Fillmore-
605 AM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota.

.DAY ONE...Today and Tonight

Winter Weather Advisory after 10 pm this evening.

Snow accumulations of 1 to 3 inches are possible this morning.

Additional snow accumulations up to an inch along with icing of
less than a tenth of an inch are expected tonight. East winds
gusting to 45 mph are also expected which may cause some tree
damage and power outages.

Isolated to scattered thunderstorms are also possible. Lightning
will be the main hazard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winter Weather Advisory Continues until 1 pm Thursday.

Additional snow accumulations of less than an an inch and ice
accumulations of less than a tenth of an inch are expected
Thursday morning along with east winds gusting to 45 mph. Some
tree damage and power outages are still possible through the
morning hours.

Isolated to scattered thunderstorms are also possible Thursday.
Lightning will be the main hazard.

.SPOTTER INFORMATION STATEMENT...

Any snow or icing reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-029-111100-
Mitchell-Howard-Floyd-Chickasaw-Fayette-
605 AM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of north central
Iowa and northeast Iowa.

.DAY ONE...Today and Tonight

East winds gusting to 45 mph tonight could produce some difficult
travel at times.

Isolated to scattered thunderstorms are possible tonight.
Lightning will be the main hazard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

East winds gusting to 45 mph Thursday could produce some
difficult travel at times.

Isolated to scattered thunderstorms are possible Thursday.
Lightning will be the main hazard.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS/04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Mower

When
April 10, 5:50 AM CST to April 11, 7:50 AM CST
Where
Mower forecast zone
Property damage
$750,000
Reported by
Law Enforcement
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 3 to 5 inches of snow fell across Mower County. In addition to the snow, a period of sleet and freezing rain occurred that coated exposed surfaces with a glaze of ice. With the coating of ice, around 100 power poles were snapped across the western sections of the county and power lines were brought down in various spots by the strong winds.

Winter Weather, Dodge

When
April 10, 7:10 AM CST to April 11, 7:50 AM CST
Where
Dodge forecast zone
Property damage
$750,000
Reported by
Law Enforcement
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that around 5 inches of snow fell across Dodge County. In addition to the snow, a period of sleet and freezing rain occurred that coated exposed surfaces with a glaze of ice. With the glaze of ice, some power poles and lines were brought down across the southern part of the county by the strong winds causing around 4,000 people to lose power. At least three county roads were closed because of downed power lines. A countywide state of emergency was declared with shelters opened for those without power.

Winter Weather, Fillmore

When
April 10, 7:10 AM CST to April 11, 9:20 AM CST
Where
Fillmore forecast zone
Property damage
$75,000
Reported by
COOP Observer
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that between 5 and 6 inches of snow fell across Fillmore County. In addition to the snow, a period of sleet and freezing rain occurred that coated exposed surfaces with a glaze of ice. With the glaze of ice, some power poles and lines were brought down by the strong winds causing the entire town of Rushford to lose power.

Winter Storm, Olmsted

When
April 10, 8:00 AM CST to April 11, 8:50 AM CST
Where
Olmsted forecast zone
Property damage
$570,000
Reported by
COOP Observer
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that between 5 to 11 inches of snow fell across Olmsted County. In addition to the snow, a period of sleet and freezing rain occurred that coated exposed surfaces with a glaze of ice. With the coating of ice, power poles and lines were brought down by the strong winds across the southern and eastern sections of the county. The highest reported snowfall total was 11 inches in the northeast part of Rochester. The highest recorded wind gust was 56 mph by the automated weather observing equipment at the Rochester airport. Lightning struck a tree on the northeast side of Rochester, ruptured a gas line that started the tree on fire with the remains of the tree falling on a house, breaking a window.

Winter Weather, Houston

When
April 10, 9:00 AM CST to April 11, 1:00 PM CST
Where
Houston forecast zone
Property damage
$560,000
Reported by
COOP Observer
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that between 2 and 4 inches of snow fell across Houston County. In addition to the snow, a period of sleet and freezing rain occurred that coated exposed surfaces with a glaze of ice. With the glaze of ice, some power poles and lines were brought down by the strong winds causing about a 3,000 people to lose power.

Winter Weather, Winona

When
April 10, 9:20 AM CST to April 11, 9:30 AM CST
Where
Winona forecast zone
Property damage
$190,000
Reported by
Law Enforcement
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that around 5 inches of snow fell across Dodge County. In addition to the snow, a period of sleet and freezing rain occurred that coated exposed surfaces with a glaze of ice. With the glaze of ice, some power lines were brought down across the western sections of the county, in Lewiston and near Stockton by the strong winds.

Winter Storm, Wabasha

When
April 10, 9:40 AM CST to April 11, 11:20 AM CST
Where
Wabasha forecast zone
Reported by
COOP Observer
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 6 to 9 inches of snow fell across Wabasha County. In addition to the snow, a period of sleet and freezing rain occurred that coated exposed surfaces with a glaze of ice. The highest reported snowfall total was 9.3 inches near Zumbro Falls.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815655, 815654, 819747, 815659, 819734, 815664, 815662.